Skip to content

Children's Health

Making Sense of OTC Drug Use in Kids

Get answers to questions about OTC drug safety for children.
Font Size
A
A
A

Are over-the-counter cough and cold medications OK for kids older than 5? continued...

“You can buy and give OTC cough and cold products to children aged 4 and over,” says Shepard. But talk to your doctor first, and never use more than one at a time.” She goes on to say, “Beware of combination products. There are many of them out there. Don’t give a cold medicine and Tylenol because the cold medicine may also have acetaminophen (the active ingredient in Tylenol) in it, and this can result in an overdose.”

The bottom line? “If the symptoms are mild, read the directions and use the product based on age and correct diagnosis,” Shepard says. “But if the symptoms are more severe, call a doctor and don’t give OTC medication. Call the doctor if your child has a high fever and is having breathing trouble such as chest pulling.”

How should a cough be treated, given all these rules and restrictions on OTC drug use?

“Cough suppressants may be appropriate in older children when the coughing gets miserable,” says Tomaka. ”But too often parents used these medications for mild, productive coughs.” A productive cough produces phlegm or mucus. Inappropriate use of cough suppressants can suppress the mucus, preventing it from being cleared from the lungs. If it remains in the lungs, the mucus can become infected.

“Overuse of cough suppressants for productive coughs can cause an increase in pneumonia and bronchial infections,” Tomaka says. The best rule of thumb? “If a cough is especially loud, productive or non-productive, and bothersome enough that it interferes with sleep, crying, or talking, call your pediatrician.”

Is baby aspirin ever OK to use in kids?

No way, no how, says Tomaka. Despite its name, “Baby aspirin is never to be used by babies,” he says. In general, baby aspirin should not be used for kids or teenagers except for certain conditions when prescribed by a doctor. Aspirin use in kids during a viral illness is linked to the development of Reye’s syndrome. This is a rare but potentially fatal illness that can affect the brain and liver.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool